Q:

Can burning legs and feet become a side effect of certain medical procedures?

A:

Quick Answer

Burning legs and feet can be a side effect of certain medical procedures, according to WebMD. This is due to neuropathy, which is nerve damage in the legs.

Continue Reading
Can burning legs and feet become a side effect of certain medical procedures?
Credit: marc fischer iStock / Getty Images Plus Getty Images

Full Answer

The most common cause of neuropathy is diabetes or alcohol abuse, explains WebMD. This nerve damage may also be caused by malabsorption of vitamins in the digestive track, which is a possible side effect of gastric bypass surgery. Other causes of neuropathy include diseases of the kidney, thyroid or heart and HIV/AIDS. Treatment of burning legs and feet consists of diagnosis and containment. Testing of the nerves, blood and muscles can assist doctors in finding the underlying cause.

If diabetes is the cause, patients experiencing burning legs and feet should work to regulate their blood sugar and prevent further nerve damage. Dialysis, prescription drugs and vitamin regimens may also be ordered to treat this burning depending on the root cause of the neuropathy. Once diagnosed, patients experiencing burning legs and feet may be given a prescription medication. Taking an over-the-counter pain medicine may also alleviate some symptoms of neuropathy. In some cases, if the burning is limited to the feet alone, athlete's foot may be to blame. Athlete's foot is a fungal condition that can be treated by an over-the-counter medication, notes WebMD.

Learn more about Pain & Symptoms
Sources:

Related Questions

Explore